[Skip to Content]
[Skip to Content Landing]
Article
September 5, 1977

Apnea After Intravenous Diazepam Therapy

Author Affiliations

From the Anesthesiology Service, Veterans Administration Lakeside Hospital, and the Department of Anesthesiology, Northwestern University School of Medicine, Chicago.

JAMA. 1977;238(10):1052. doi:10.1001/jama.1977.03280110056025
Abstract

DIAZEPAM, a benzodiazepine derivative, is widely used for its antianxiety, anticonvulsant, psychosedative, amnesiac, and muscle-relaxing properties. Intravenous diazepam is extensively used as an anesthetic induction agent, as an adjunct for procedures such as cardioversion and endoscopy, and as a supplement to regional or local anesthesia.

Although diazepam is generally considered to be an unusually safe drug, a variety of side effects have been reported.1,2 We report a potentially fatal complication following intravenous administration of diazepam.

Report of a Case  A 56-year-old man was scheduled for spermatocele repair under local anesthesia. The patient had been admitted for chest pain and shortness of breath two weeks prior to the surgery, but examination by physicians on the medical service showed no noteworthy changes in his ECGs or cardiac enzyme levels. Chest roentgenograms, arterial blood gas values, and a lung scan were within normal limits. Pulmonary function tests showed mild obstructive disease. The

×